Mental Health Home > Amoxapine and Suicide
It is possible that amoxapine could slightly increase the risk of suicidal thoughts and behavior in children and teenagers. At this point, however, the link between antidepressants (like amoxapine) and suicide is still not entirely clear. Certain people do seem to be at higher risk for suicidal behavior, including those who have bipolar disorder and those who have attempted suicide in the past. Any signs of suicidal thoughts or behavior, such as strange changes in mood or irritability, should be reported to your healthcare provider immediately.
Amoxapine (Asendin®) is a prescription medication used for the treatment of depression in adults. It is part of a group of medications called tricyclic antidepressants. As with all antidepressants, there may be an increased risk of suicidal behavior when taking amoxapine.
The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with the use of antidepressants in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Amoxapine is not approved for use in children and teenagers, and any use in children or teens is considered "off-label."
In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line: you should report any signs of suicidal behavior to your healthcare professional, whether you are taking an antidepressant or not.
Certain people seem to be at higher risk for suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).